The Illinois Department of Public Health reported that 32 people have visited doctors with severe bleeding from the eyes and ears in the past few weeks after consuming synthetic cannabinoids also known as fake weed, K2 or spice.
Chicago Tribune reported the news, March 30. The report stated that most of the patients were from Chicago, but urged people across Illinois to watch out for this spiked product as they can be anywhere in the state.
"Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness. The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause," said Illinois Department of Public Health Director Nirav D. Shah in a statement.
"People have reported purchasing it from various convenience stores, dealers or acquiring it from friends. The vast majority have reported acquiring the product in the Chicagoland area," told the chief medical officer of the Illinois Department of Public Health, Jennifer Layden, to CBS Chicago.
What are synthetic cannabinoids?
Synthetic cannabinoids are man-made mind-altering chemicals, similar to chemicals found in the marijuana plant, according to National Institute on Drug Abuse. Synthetic cannabinoids are actually part of a group of drugs called new psychoactive substances (NPS) and are capable of affecting the brain much more powerfully than natural marijuana.
How to avoid Synthetic cannabinoids:
Spotting fake weed is not that easy as it is often mixed with tobacco or herbs that resemble cannabis.
It is also advisable to buy marijuana legally. Purchasing weed from legal places not only ensure that you won't be tricked with fake weed but also you will get good quality of weed, reported herb.co. The website also urges people to be sure that their dealer is trustworthy.
Marijuana is illegal in several parts of the world, but some countries like Uruguay have legalized it and others allow its usage in some form.
If synthetic cannabinoids are consumed, it can lead to seizures, severe paranoia, hallucinate and even heart attack, reported the website.